NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 20, 5:34 AM CST, 41 minutes earlier.
Area forecast discussion, Sep 20, 5:34 AM CST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
634 AM CDT Thu Sep 20 2018
.SHORT TERM...
300 AM CDT
Through Friday...
Main forecast concerns revolve around the chances for showers and
thunderstorms both today and tonight, along with the gusty winds
expected to develop over the area by this evening and continue on
Friday.
Convection continues to develop early this morning within a
corridor of enhanced lower-level warm air advection across much
of Iowa and into southern WI. While the primary focus has largely
been to our north and west in closer proximate to the nose of the
low-level jet, it appears that some of these storms will push
east-southeast across far northern IL over the next few hours.
There is even signs of outflow shifting southeastward out of these
storms now entering far northwestern IL. For this reason it
appears likely that there will be storms over the area early this
morning, especially along and north of I-88, though storms could
impact areas as far south as I-80. The main threat from these
storms will be some locally heavy rainfall. These storms should
begin abate across the area by mid to late morning.
The next question is how quickly can the warm front lift north of
the area today, especially given the outflow from the the storms
entering the area acting to reinforce the front south of the
area. Overall, I think the front may end up being several hours
slower than the model guidance suggests. With this in mind, it
appears that the front may not move north of far northeastern IL
until sometime this afternoon. I don't necessarily think this
will impact the near record high temperatures much, as once the
warm front does lift north temperatures should warm quickly with
the onset of south- southwesterly winds. Instead what could happen
is that some additional isolated or widely scattered
thunderstorms could try to develop over portions of northeastern
IL in the vicinity of the front. Little to no capping is forecast
for this area, so any influence with the surface boundary near the
lake could spark off some activity. Confidence in any storms
occurring over northeast IL this afternoon is low, but we will
continue a slight chance for storms through the afternoon.
The warm front will eventually shift north of the area later today
as the parent low pressure quickly shifts northeast from the
Plains to the Upper Midwest. Once this occurs, expect a mild a
windy night across the area tonight. The wind field across the
area will increase significantly by early this evening as pressure
falls (associated with the fast moving surface low moving into
the Upper Midwest) overspread the Upper Great Lakes. This will
quickly tighten the pressure gradient across much of the region
supporting stronger winds. Winds at 950 mb (about 1000 ft AGL)
are progged to increase to around 40 kt (~45 mph) this evening.
For this reason it appears likely that wind gusts up around 35 to
possible up to 40 mph will be possible across the area tonight.
Finally as the surface low tracks into western Quebec early
Friday morning, an associated cold front will push eastward across
the area. With the approach of this front there will be another
small chance for some widely scattered storms, mainly later
tonight. However, it appears the main threat for storms will
remain north of the area in closer proximity to the better
atmospheric dynamics. In our area, it appears the poor diurnal
timing will result in weakening storms as they shift into IL late
tonight. Winds will turn west-northwesterly in the wake of this
cold front, however, and wind speeds will likely remain gusty
through much of the day on Friday.
KJB
&&
.LONG TERM...
238 AM CDT
Friday night through Wednesday...
Surface high pressure builds across the Great Lakes region Friday
night as the cold front settles into the Ohio Valley. Cooler, drier
low level air spreads into the forecast area on north-northeasterly
winds. Steep low-level lapse rates develop as the cooler air crosses
still mild Lake Michigan waters, and forecast soundings suggest a
period of lake-induced stratocu into northeast IL Friday night into
Saturday morning, which along with a breezy northeast wind will
likely keep temps from dipping too low close to the lake. Some model
guidance even tries to develop a little lake-effect precip, though
forecast soundings suggest inversion heights around 5000-6000 ft
which would likely limit anything to just sprinkles. Further inland
however, across north central IL, where skies remain clear/mostly
clear and winds decouple, temps may drop into the low-mid 40s by
sunrise Saturday.
Once lake effect clouds decay Saturday, pleasant weather is in store
for the first weekend of autumn. High pressure will continue to
drift slowly east across the Great Lakes, providing dry, seasonably
cool weather with onshore lake winds. Daytime highs should range
from the low-mid 60s near the lake, to the upper 60s/low 70s farther
inland and south Saturday. Widespread lows in the 40s are expected
Saturday night away from the immediate lakeshore and city, when
light winds and mainly clear skies will provide the strongest
radiational cooling conditions. Moderating low level temps Sunday
should support low-mid 70s away from the lake.
An upper level trough will propagate from the west coast into the
Rockies Sunday night, inducing low pressure development across the
Plains, and a gradual veering of the low level flow into the Midwest
into Monday. Warm/moist advection associated with this return flow,
and continued height falls forced by the approaching upper trough,
will lead to the return of shower chances early next week. While the
ECMWF has been developing precip as early as late Sunday night, the
greatest potential for rain and a few thunderstorms appears to be
Monday night into Tuesday, with the arrival of the amplifying upper
trough, and the approach of a cold front. While clouds and precip
may have an impact, temps should warm in the mid-upper 70s in many
areas ahead of the front Monday/Tuesday. Cooler weather then returns
behind the front Tuesday night and Wednesday. Presence of the deep
upper trough aloft may support lingering clouds and perhaps a few
showers/sprinkles.
Ratzer
&&
.CLIMATE...
Record high temps could be jeopardy Thursday. Here are the
current records:
Chicago 92 (2017)
Rockford 92 (1920)
&&
.AVIATION...
For the 12Z TAFs...
The main concern through the period will be the timing of the
southerly winds increase later today. Additionally, while the
overall chances for storms will be low, we will once again be on
the lookout for the possibility for some storms again this
afternoon, and again late tonight near the terminals.
An area of thunderstorms is currently shifting east-northeast
across far northern IL and impacting KRFD. It appears that this
area of storms will remain to the north of the Chicago area
terminals, but with the fairly close proximity to KORD and KDPA,
I opted to leave the mention of a VCTS for the next couple hours,
before this activity moves to the east over the lake.
Some additional isolated to widely scattered storms could try to
develop in the vicinity of the Chicago area terminals this
afternoon. Confidence on this still remains very low, so I have
left the mention out of the TAF at this time. Additional widely
scattered storms are possible late tonight in association with
the approach of a cold front. However, this chance too looks low,
with any storms likely weakening as they move into the area
overnight. For this reason, I have left this mention out of the
TAF as well.
Otherwise, expect winds to turn southerly and begin to increase
sometime late this afternoon, or early this evening as a warm
front shifts north of the area. It appears likely that winds will
gust up to 30 kt at times tonight from the south-southwest. On
Friday, the winds will turn west-northwest, but remain rather
gusty.
KJB
&&
.MARINE...
307 AM CDT
The main concern for the near shore waters will be the increasing
southerly winds later today and especially this evening. A rather
potent and fast moving area of low pressure will shift
northeastward from the Plains to the Upper Midwest today. As this
occurs, a warm front will north over the lake later today. In the
wake of this front, expect strong southerly winds to develop and
continue tonight. It appears that wind speeds will easily reach 30
kt and we cant rule out some gale force gusts. The winds will then
turn west northwesterly early Friday following a cold front, then
turn northerly late Friday into Friday evening as a strong area of
high pressure builds into the Midwest. Wind speeds will remain up
in the 25 to 30 kt range Friday before gradually abating into
Saturday.
Given this rather active period of strong winds and high waves, we
have issued a small craft advisory for the southern Lake Michigan
near shore waters from early this evening through Saturday
morning.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...7 PM Thursday to 10 AM Saturday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Sep 20, 2:41 AM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
341 AM CDT Thu Sep 20 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
210845-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
341 AM CDT Thu Sep 20 2018 /441 AM EDT Thu Sep 20 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Early this Morning through Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk.
Limited Excessive heat Risk.
DISCUSSION...
Scattered thunderstorms are possible early this morning across
far northern Illinois, mainly north of the Interstate 88 corridor.
Some of these storms may produce locally heavy rainfall near the
Wisconsin state line. Isolated thunderstorms are possible across
the remainder of the area today, as a warm front lifts across the
region. As the warm front lifts north, temperatures will warm to
around 90 or the lower 90s in many spots, with heat index values
peaking in the 94 to 102 range during the warmest part of the
afternoon. There is an additional chance of thunderstorms late
tonight as a cold front moves through.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Thunderstorm Risk.
High Swim Risk
Saturday...
High Swim Risk
Monday...
Limited Thunderstorm Risk.
Tuesday...
Elevated Thunderstorm Risk.
DISCUSSION:
Scattered thunderstorms will end from northwest to southeast
across the area Friday, as a cold front moves through the area.
Gusty north winds will develop later in the day and continue
Friday night, which will result in building waves and dangerous
swim conditions developing at Lake Michigan beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-northeast at 30 mph.
LMZ740>745-210845-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
341 AM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Early this Morning through Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Saturday...
Hazardous conditions for small craft are likely.
Monday and Tuesday...
Limited Thunderstorm Risk.
Ratzer
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago